Back to Ask the Diabetes Team Ask the Diabetes Team

From Georgia, USA:

Our teenage son was just switched to the new Lilly lispro and NPH by Lilly. The idea was to bring the numbers more into line with the target range. Our son is now taking 32 NPH and 6 lispro at breakfast and 6 lispro at dinner and 12 NPH at 10 P.M. The numbers are getting better but he had his first low at night after a snack of cheese and crackers before bedtime. There are some lows before lunch (after his snack) and a low on Friday in the afternoon after snack. His weight is 145 pounds and climbing.


It is hard to adjust insulin through cyberspace. I suggest you work closely with your physician and other members of the team to adjust the insulin according to the response of the blood sugars.

A few points to consider:

  1. As you increase the NPH insulin, it may last longer into the evening and have more significant effect before lunch (overlapping the action of other insulins). If your son is gaining weight excessively (you didn't mention his height so I don't know if he is overweight), the total dose of insulin may be too high, increasing his appetite and or causing his blood sugar to increase after a low blood sugar (Somogyi effect or rebound hyperglycemia). In either case, blood sugars may improve with a decrease in dose.

  2. If there is a pattern that he is low one day a week at the same time, it is probably due to extra exercise or less food on that day. You should speak with your son's physician about either increasing food or decreasing insulin on that day to avoid the lows.

I would make sure to discuss any possible changes with your son's physician.


Original posting 20 Apr 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.